Chances are, someone you know is struggling with an addiction. Many people around you may be dealing with an addiction to a drug of some sort, even if you don’t know it. Substance use is common and it’s important to not only know the warning signs of an addiction, but also the signs of a drug overdose. There’s no such thing as too prepared when it comes to this. If you are worried someone has overdosed, you must know what to do. Continue reading to learn more.
If you suspect an overdose, first check for problems with someone’s vital signs. Check their pulse, and make sure their heart is not beating too fast or too slow. How is the person breathing? Changes in breathing can be a warning sign that something is not right. If the breathing is very fast and shallow or slow and deep, this might indicate a problem. If you have the means, checking blood pressure can also be helpful.
How does the person’s skin look and feel? If the color of the person’s skin is different from normal, such as gray skin or ashen skin, this is a sign to look for. Likewise, if a person’s skin feels different, such as hot and dry skin or cold and clammy skin, this is a warning sign of an overdose. Also, make sure the person’s nails and lips are not turning purple or blue. This can signify a drug overdose.
Stomach or Bowel Problems
If a person has overdosed, they may be having abdominal pain and nausea, which could lead to vomiting or diarrhea. If the vomit or bowels have blood in them, this is a reason to be concerned.
If the person is awake, make sure they are not drowsy, sleepy, or confused. The person should be able to tell you some basic facts about themselves and their environment. A major warning sign is if the person is unconscious or having a seizure. Get immediate help if this is the case.
What do I do if I suspect someone has overdosed?
- Call 911 immediately
- Emergency responders will need as much information as possible, so gather as much information as you can
- If necessary, perform CPR
- If Narcan is nearby and necessary, administer it
If someone you love is struggling with a substance use disorder, Arbor Behavioral Healthcare is here to help. Call us today at 844-413-2690. We want to help you today. Call now.